Researchers from Iran presented the case of a 31-year-old female with immune thrombocytopenia (ITP) whose disease relapsed following a COVID-19 vaccine. The team concluded that ITP relapse may be a potential complication of the vaccine.
The patient presented to the hospital with progressive widespread purpura, petechiae, and ecchymoses, increased scattered petechia purpura, and fatigue.
Read more about the symptoms of ITP
The case study is published in the journal Clinical Case Reports.
She had been vaccinated with Vaxzevria, Astra Zeneca’s COVID-19 vaccine, 3 weeks before.
Because her symptoms persisted she underwent a complete blood count, which revealed a platelet count of less than 2000/µL. She had been diagnosed with ITP at age 25 and treated with dexamethasone injection for 3 days and prednisolone pills for 6 months.
After the relapse, she was treated with high-dose dexamethasone. She was admitted to the hospital and given intravenous immunoglobulin and dexamethasone for 4 days.
She was discharged from the hospital when her platelet count reached 100 × 103/Mm3.
The patient received the next dose of the AstraZeneca vaccine around 1.5 months after the completion of her treatment and again a third time around 6 months after the second dose. She had no signs of ITP or a drop in her platelet counts.
“The relapse of ITP with COVID-19 vaccine should not automatically deter booster doses,” the researchers concluded.
They added that “some patients with a history of ITP may be more susceptible to immune thrombocytopenia from drugs” or vaccines and that “physicians should always be cautious when administering new agents to these patients.”
Finally, they suggested that platelet levels should be measured before and after vaccinations and that patients should be closely monitored early signs of ITP should be closely monitored to “prevent disease deterioration that could be life-threatening.”
ITP is a bleeding disorder characterized by a very low platelet count, often below 100,000/µL.
Seyedi S, Navid S, Saadatian Z. Relapse of immune thrombocytopenia after receiving AstraZeneca coronavirus disease-2019 vaccine: a case report. Clin Case Rep. Published online September 4, 2023. doi:10.1002/ccr3.7872